What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Baltimore/Washington wrote its last area forecast discussion before the first event at Dec 24, 2:21 PM EST, 7 hours 4 minutes earlier.
Area forecast discussion, Dec 24, 2:21 PM EST, 7 hours 4 minutes before
Area Forecast Discussion
National Weather Service Baltimore MD/Washington DC
221 PM EST Thu Dec 24 2020
.SYNOPSIS...
A strong arctic front will approach today, and cross the area
through tonight, bringing several weather threats to the region
including heavy rain, potential flooding, gusty winds, and a
change to snow at the tail end, mainly in the mountains. Arctic
high pressure will build across the region on Christmas Day and
into the weekend before sliding off the coast Sunday into
Monday. Another cold front pushes through the region on Monday.
&&
.NEAR TERM /THROUGH FRIDAY/...
The 12Z KIAD sounding showed substantial moistening of the
column with precipitable water values at nearly an inch, roughly
quadrupling the observation from 24 hours ago. A powerful
Arctic cold front looms upstream with a 30 to 40 degree
differential along its interface. In advance of this strong
baroclinic zone, ample moisture transport is occurring within
the warm conveyor belt of the system as shown by blended TPW
imagery. Continued poleward moisture fluxes will further moisten
the troposphere with precipitable water values likely spiking
into the 1.00 to 1.50 inch range later this afternoon. Relative
to climatology, this is around 3 to 4 sigma above average but
probably will not hit a top 10 December record (lowest in top 10
was 1.54").
Regional radar imagery across the Mid-Atlantic shows a swath of
light to moderate rain showers streaming northward from the
Carolinas. The coverage and intensity of these showers will pick
up early this afternoon as stronger ascent from the upstream
trough moves in. Hourly rainfall rates could begin to approach
0.25-0.50 inches in the locally heavier bands. Given wet
antecedent conditions, a flash flooding risk exists, in
conjunction with any region with enhanced snow melt. There will
also be the usual potential for creeks and small streams to
flood, especially the typical vulnerable locations. Larger
streams and main-stem river flooding is also possible where a
number of Flood Watches are currently in effect. Aside from
hydrology concerns, isolated thunderstorms can be expected,
mainly from I-81 eastward. Damaging winds are possible within
any such thunderstorm, but a brief tornado cannot be ruled out,
particularly I-95 eastward.
There will be also be a wintry aspect to this system with a
mixture of Winter Storm Warnings and Winter Weather Advisories
in place for areas along and west of the Allegheny Front. This
runs from 9 PM this evening until 10 AM Christmas morning.
Expect a White Christmas across these locations with 4 to 8
inches of snow possible. Hazardous weather conditions are
expected while winter headlines are in effect. Farther east,
some brief snow showers are possible as the system exits the
Mid-Atlantic. However, do not anticipate any accumulations at
this time for areas east of the Blue Ridge/Cacoctin Mountains.
Some scattered flurries are possible throughout Christmas Day
with the blusterly post-frontal air mass moving in.
While high temperatures are forecast to top out in the upper
50s in many spots, it will be accompanied by gusty southerly
winds. A Wind Advisory is in place for most sections of
southern to northeastern Maryland along with the Blue Ridge
Mountains. At times, wind gusts could reach 35 to 45 mph with an
abrupt shift to northwesterly winds after midnight. The Arctic
front races through with similar gusts possible throughout the
overnight and into Christmas Day. Watch out for flash freeze
concerns given a lot of standing water from previous rainfall.
Continued cold advection will lead to an early morning high
temperature. Expect a gradual decrease in temperature during the
day with afternoon readings in the low 30s with wind chills
into the upper teens/low 20s.
&&
.SHORT TERM /FRIDAY THROUGH SATURDAY NIGHT/...
Heading into Christmas night, a cold night will be on top with
lows in the upper teens to low 20s with single digits to teens
in the mountains. Wind chill temperatures across the mountains
may drop into the negative teens. Exposure to such conditions
could be dangerous. After a cool start to the day, increased
sunshine and rising heights should raise high temperatures a few
degrees. With 850-mb temperatures remaining quite cold running
around -7 to -10 C which keeps mountain locales on the chilly
end. Aside from a few snow showers across the Allegheny Front,
much of the region will remain dry on Saturday. Brisk winds on
top of the chilly temperatures will keep lower wind chills in
the forecast. Overnight, surface high pressure builds to the
south but enough westerly breezes north of this ridge should
stop locations from fully decoupling. Lows are likely to stay in
the upper teens to low 20s.
&&
.LONG TERM /SUNDAY THROUGH WEDNESDAY/...
High pressure to our south will deliver dry and seasonable
conditions Sunday. The high will then shift offshore late Sunday
night into Monday, which will allow for a clipper like system
to pass through the Great Lakes region during the day Monday. As
a result, a cold front will push through late Monday. Guidance
has been very keen on the lack of moisture associated with this
front. Therefore, not expected much in terms of QPF, aside from
some possible upslope rain/snow showers along and west of the
Alleghenies. Otherwise, it appears much of the region remains
dry.
Expansive Canadian high pressure will build in behind the front,
which will keep the region dry, but More so on the colder side as
upper level flow persists out of the northwest. As we continue into
the middle and latter portion of next week, closer to NYE, another
area of low pressure may impact the region Thursday. This would
align with the idea of a more active weather pattern continuing;
which makes sense as teleconnections show a negatively trending NAO
as we approach the new year. However, confidence 7 days out remains
low and will need to monitor trends over the next several days.
&&
.AVIATION /15Z THURSDAY THROUGH MONDAY/...
Increasingly poor conditons today as strong cold front brings
widespread rain, low cigs, reduced vsby, low level wind shear
and gusty (20-35 knot) southerly winds. Worst conditions likely
into this evening. Rain and wind may briefly flare as the actual
front passes tonight, then should dwindle towards morning.
Brief changeover to snow is not out of the question, especially
at MRB, but elsewhere, any changeover should not result in
accumulations. Gusty west-northwest winds of 25-30 knots will
continue Friday into Saturday, and a few flurries or snow
showers may occur Friday especially in the afternoon, but
otherwise, VFR conditions should prevail after tonight.
VFR conditions expected Sunday and for the majority of Monday. Sub-
VFR conditions are possible late Monday as a cold front approaches
from the west. A southerly flow Sunday will continue into the
beginning of Monday. Winds will then become more westerly as a cold
front moves through the terminals.
&&
.MARINE...
Increasing southerly flow ahead of a strong cold front will
result in winds gusting up towards 35-40 knots through this
evening. As the front crosses the region, these winds may
briefly flare back up overnight before diminishing to 20-30
knots for most of Christmas Day. These gusts likely linger into
Saturday before dropping off Saturday night with high pressure
building overhead.
High pressure just south of the waters Sunday will result in light
winds. Therefore, at this time, do not foresee any marine hazards
Sunday. A cold front will cross the waters late Monday where an
uptick in winds are possible; resulting in possible SCA.
&&
.HYDROLOGY...
Strong southerly flow will bring unseasonably high PW air
northward ahead of strong cold front and powerful upper low. The
high moisture and strong forcing should efficiently extract
rainfall across the region. General 1-3 inches is expected. With
already saturated soil and it being outside the growing season
(less infiltration in winter due to lack of leaves), at least
localized flooding looks likely, with more widespread flooding
very possible. Areal flood watch remains in effect with several
river flood watches also in effect.
The flooding, if it does occur, may linger several days
especially on the larger rivers.
&&
.TIDES/COASTAL FLOODING...
Strong southerly winds are expected to develop throughout the
day today. This over the Chesapeake Bay will lead to a sharp
increase in tidal anomalies, perhaps in the 2-3 foot range. This
could possibly resulting moderate coastal flooding, especially
over the northern half of the Bay and the upper Tidal Potomac
River. The highest water levels will be with the high tide cycle
late Thursday afternoon into Thursday night. Minor coastal
flooding is likely elsewhere.
&&
.LWX WATCHES/WARNINGS/ADVISORIES...
DC...Flash Flood Watch from 1 PM EST this afternoon through late
tonight for DCZ001.
Coastal Flood Watch from 5 PM EST this afternoon through
Friday morning for DCZ001.
MD...Flash Flood Watch from 1 PM EST this afternoon through this
evening for MDZ001-003-501-502.
Flash Flood Watch from 1 PM EST this afternoon through late
tonight for MDZ004>006-008-011-013-014-016>018-503>508.
Wind Advisory until 2 AM EST Friday for MDZ006-008-011-014-017-
018-507-508.
Coastal Flood Watch from 5 PM EST this afternoon through
Friday morning for MDZ011-014-017-508.
Winter Storm Warning from 9 PM this evening to 10 AM EST
Friday for MDZ001.
VA...Winter Weather Advisory from 9 PM this evening to 10 AM EST
Friday for VAZ503.
Flash Flood Watch from 1 PM EST this afternoon through this
evening for VAZ025>031-503-504-507-508.
Wind Advisory until 4 AM EST Friday for VAZ507-508.
Flash Flood Watch from 1 PM EST this afternoon through late
tonight for VAZ036>040-050>057-501-502-505-506.
WV...Flash Flood Watch from 1 PM EST this afternoon through this
evening for WVZ050>053-055-501>506.
Winter Storm Warning from 9 PM this evening to 10 AM EST
Friday for WVZ501-505.
MARINE...Flash Flood Watch from 1 PM EST this afternoon through late
tonight for ANZ535.
Gale Warning until 6 AM EST Friday for ANZ530>543.
&&
SYNOPSIS...RCM/BRO/CJL
NEAR TERM...BRO
SHORT TERM...BRO
LONG TERM...MSS
AVIATION...MSS/RCM/BRO
MARINE...MSS/RCM/BRO
HYDROLOGY...RCM
TIDES/COASTAL FLOODING...CJLHazardous weather outlook, Dec 24, 5:13 AM EST, 16 hours 12 minutes before
Hazardous Weather Outlook
National Weather Service Baltimore MD/Washington DC
513 AM EST Thu Dec 24 2020
ANZ530>543-DCZ001-MDZ008-011-013-014-016>018-504-506-508-
VAZ052>057-251015-
Chesapeake Bay north of Pooles Island MD-
Chesapeake Bay from Pooles Island to Sandy Point MD-
Chesapeake Bay from Sandy Point to North Beach MD-
Chesapeake Bay from North Beach to Drum Point MD-
Chesapeake Bay from Drum Point MD to Smith Point VA-
Tidal Potomac from Key Bridge to Indian Head MD-
Tidal Potomac from Indian Head to Cobb Island MD-
Tidal Potomac from Cobb Island MD to Smith Point VA-
Patapsco River including Baltimore Harbor-
Chester River to Queenstown MD-Eastern Bay-
Choptank River to Cambridge MD and the Little Choptank River-
Patuxent River to Broomes Island MD-
Tangier Sound and the inland waters surrounding Bloodsworth
Island-District of Columbia-Cecil-Southern Baltimore-
Prince Georges-Anne Arundel-Charles-St. Marys-Calvert-
Central and Southeast Montgomery-Central and Southeast Howard-
Southeast Harford-Prince William/Manassas/Manassas Park-Fairfax-
Arlington/Falls Church/Alexandria-Stafford-Spotsylvania-
King George-
513 AM EST Thu Dec 24 2020
This Hazardous Weather Outlook is for the Maryland portion of the
Chesapeake Bay, Tidal Potomac River, and I-95 corridor through
central Maryland, northern Virginia, and District of Columbia.
.DAY ONE...Today and Tonight
A Gale Warning is in effect today and tonight.
A Flash Flood Watch is in effect from this afternoon through late
tonight.
A Coastal Flood Watch is in effect from this afternoon through
tonight.
A Wind Advisory is in effect for counties along the shore of the
Chesapeake Bay and the lower Tidal Potomac River this afternoon
through tonight.
One or more lines of gusty thunderstorms could produce sporadic
wind damage late today into tonight.
Slippery conditions are possible late tonight as colder air moves
in.
.DAYS TWO THROUGH SEVEN...Friday through Wednesday
Icy roads may linger Friday morning.
.SPOTTER INFORMATION STATEMENT...
Spotters are asked to report hazardous weather through standard
operating procedures.
MDZ003>006-503-505-507-VAZ025>031-036>040-050-051-501-502-505>508-
WVZ050>053-055-251015-
Washington-Frederick MD-Carroll-Northern Baltimore-
Northwest Montgomery-Northwest Howard-Northwest Harford-Augusta-
Rockingham-Shenandoah-Frederick VA-Page-Warren-Clarke-Nelson-
Albemarle-Greene-Madison-Rappahannock-Orange-Culpeper-
Northern Fauquier-Southern Fauquier-Western Loudoun-
Eastern Loudoun-Northern Virginia Blue Ridge-
Central Virginia Blue Ridge-Hampshire-Morgan-Berkeley-Jefferson-
Hardy-
513 AM EST Thu Dec 24 2020
This Hazardous Weather Outlook is for portions of eastern West
Virginia, northern and central Virginia, and central and western
Maryland.
.DAY ONE...Today and Tonight
A Flash Flood Watch is in effect from this afternoon through late
tonight.
A Wind Advisory is in effect for the Blue Ridge Mountains through
tonight.
A line of gusty thunderstorms could produce sporadic wind damage
late today into tonight.
There is a potential for a flash freeze on wet surfaces late
tonight as colder air rapidly moves in.
.DAYS TWO THROUGH SEVEN...Friday through Wednesday
Icy roads may linger Friday morning.
.SPOTTER INFORMATION STATEMENT...
Spotters are asked to report hazardous weather through standard
operating procedures.
MDZ001-501-502-VAZ503-504-WVZ501>506-251015-
Garrett-Extreme Western Allegany-Central and Eastern Allegany-
Western Highland-Eastern Highland-Western Grant-Eastern Grant-
Western Mineral-Eastern Mineral-Western Pendleton-
Eastern Pendleton-
513 AM EST Thu Dec 24 2020
This Hazardous Weather Outlook is for the Allegheny Front
counties in western Maryland, eastern West Virginia, and Highland
County Virginia.
.DAY ONE...Today and Tonight
A Flash Flood Watch is in effect for this afternoon through
this evening.
A Winter Storm Warning is in effect tonight for locations mainly
west of the Allegheny Front. A Winter Weather Advisory is in
effect for western Highland County. Snow accumulations may reach
up to 8 inches within the Winter Storm Warning, and up to 4 inches
within the advisory.
A flash freeze on wet surfaces is likely late this evening as
colder air rapidly moves in.
.DAYS TWO THROUGH SEVEN...Friday through Wednesday
Lingering snow and icy roads is expected Friday, especially west
of the Allegheny Front.
Hazardous wind chills are possible in the higher elevations
Friday through Saturday morning.
.SPOTTER INFORMATION STATEMENT...
Spotters are asked to report hazardous weather through standard
operating procedures.
In the hours before
Local storm report, Dec 24, 8:16 PM EST, 1 hour 9 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
816 PM EST THU DEC 24 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0816 PM FLOOD CHARLOTTESVILLE 38.04N 78.49W
12/24/2020 ALBEMARLE VA EMERGENCY MNGR
MULTIPLE REPORTS OF CLOSED ROADS ACROSS THE COUNTY.
&&
EVENT NUMBER LWX2003581
CJLLocal storm report, Dec 24, 9:02 PM EST, 23 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
902 PM EST THU DEC 24 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0823 PM FLOOD 1 SW WOLF TRAP 38.93N 77.31W
12/24/2020 FAIRFAX VA 911 CALL CENTER
HUNTER MILL ROAD CLOSED NEAR CEDAR POINT ROAD DUE TO
HIGH WATER
&&
EVENT NUMBER LWX2003582
ADMLocal storm report, Dec 24, 9:05 PM EST, 20 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
905 PM EST THU DEC 24 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0823 PM FLOOD 2 SW WOLF TRAP 38.92N 77.31W
12/24/2020 FAIRFAX VA 911 CALL CENTER
HUNTER MILL ROAD CLOSED NEAR LAWYERS ROAD DUE TO HIGH
WATER
&&
EVENT NUMBER LWX2003583
ADMLocal storm report, Dec 24, 9:06 PM EST, 19 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
906 PM EST THU DEC 24 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0851 PM FLOOD 4 SE ORLEAN 38.71N 77.91W
12/24/2020 FAUQUIER VA 911 CALL CENTER
CLIFF MILLS ROAD CLOSED BETWEEN OLD WATERLOO ROAD AND
PINEY MOUNTAIN ROAD DUE TO HIGH WATER
&&
EVENT NUMBER LWX2003584
ADMLocal storm report, Dec 24, 9:10 PM EST, 15 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
910 PM EST THU DEC 24 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0852 PM FLOOD 1 E BROKEN HILL 38.75N 77.69W
12/24/2020 FAUQUIER VA 911 CALL CENTER
6000 BLOCK OF SHEPPARDSTOWN ROAD CLOSED DUE TO HIGH
WATER
&&
EVENT NUMBER LWX2003585
ADMLocal storm report, Dec 24, 9:25 PM EST, 0 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
925 PM EST THU DEC 24 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0830 PM FLOOD 1 W BARRACKS 38.06N 78.53W
12/24/2020 ALBEMARLE VA 911 CALL CENTER
ROAD CLOSED AT OLD GARTH ROAD AND LAKE ROAD DUE TO HIGH
WATER
&&
EVENT NUMBER LWX2003586
ADMNOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 933943, 933204, 933941, 933942, 934118, 934115, 934117, 934116, 934360.